Iowa, 2014

High Wind in Iowa, January 26, 2014

January 26, 2014 · NWS DMX · 35 events in 35 counties and zones

Low pressure moved southeast across the state during the day on the 26th. As the low passed to the southeast of the area a strong Arctic cold front moved south across the state.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$875,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure moved southeast across the state during the day on the 26th. As the low passed to the southeast of the area a strong Arctic cold front moved south across the state. Temperatures fell from the 40s and 50s into the single digits within a matter of a few hours Strong northwest winds occurred in the wake of this cold front, along with the sharply falling temperatures. Sustained winds were in the 30 to 45 MPH range for several hours, with wind gusts to near 65 MPH. Travel became difficult with reports of some cars and trucks being swept off of the road due to the high cross winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 26, 11:32 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jan 26, 11:32 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1132 AM CST SUN JAN 26 2014

.SHORT TERM /TODAY/...
ISSUED AT 510 AM CST SUN JAN 26 2014

A HIGHLY ANTICIPATED MAJOR STORM SYSTEM WILL MOVE INTO THE
STATE TODAY AND PROVIDE SEVERAL ISSUES THROUGH THIS AFTERNOON.
CURRENTLY...STRONG PRESSURE GRADIENT WITH SURFACE LOW CENTERED
OVER NORTH-CENTRAL IOWA HAS ALLOWED FOR SOME GUSTY WEST WINDS
EARLY THIS MORNING OVER THE WESTERN HALF OF THE FORECAST AREA.
TIGHT PRESSURE GRADIENT BEHIND THE SURFACE LOW HAS CAUSED SOME
GUSTS TO 40 KNOTS ALREADY THIS MORNING. ALSO...THIS STRONG
DOWNSLOPE OCCURRING HAS PUSHED TEMPERATURES WELL INTO THE 40S OVER
WESTERN AND SOUTHERN IOWA PROVIDING A VERY SHARP TEMPERATURE
GRADIENT THIS MORNING. THE FIRST ROUND OF WINDS LOOK TO SUBSIDE
SOMEWHAT BY AROUND 15Z AS WEAK SUBSIDENCE MOVES INTO CENTRAL IOWA.
WARMED MAX TEMPERATURES SEVERAL DEGREES OVER THE CENTRAL TO
SOUTHWEST THIS MORNING...THEN FALLING TEMPERATURES EXPECTED THIS
AFTERNOON WITH THE STRONG CAA.

THE LATEST HIRES MODELS HAVE BAND OF SNOW TO DEVELOP OVER WEST-
CENTRAL IOWA BY AROUND 20Z AND SHIFT SOUTHEAST THROUGH THE LATE
AFTERNOON. THE 26.06Z HOPWRF SEEMED TO CAPTURE THE POTENTIAL SNOW
BAND/SQUALL TO DEVELOP THIS AFTERNOON OVER CENTRAL AND SOUTHERN
IOWA. RAP13 AND NAM12 SUGGESTS ENOUGH INSTABILITY IS PRESENT...AND
WITH THE CURRENT WARMUP THIS MORNING WILL ONLY AID TO THE
INSTABILITY POTENTIAL...THUNDERSNOW CERTAINLY IS IN THE REALM OF
POSSIBILITY THIS AFTERNOON. MODEL SOUNDINGS CONTINUE TO SUGGEST
SNOW SQUALLS AS A FAIRLY DEEP SATURATED DENDRITIC LAYER QUICKLY
DEVELOP BY 21Z. THIS IS EVIDENT ON MCW/ALO/DSM NAM/RAP AND EVEN
GFS BUFKIT SOUNDING WITH WINDS ATOP THE MIXED LAYER RANGE ANYWHERE
FROM 50 TO 60 KNOTS. THE GOOD NEWS IS...THE SNOW SQUALLS LOOK TO
ONLY LAST A COUPLE TO THREE HOURS FOR AREAS NOT IN THE BLIZZARD
WARNING. CONFIDENCE IS HIGHER WITH THE POTENTIAL FOR SHORT-LIVED
BLIZZARD CONDITIONS WITHIN THE HIGH WIND WARNING AREA...BUT
SEPARATING OUT WHERE THESE QUICK BLIZZARD CONDITIONS MAY OCCUR IN
THE HIGH WIND WARNING AREA IS STILL UNCERTAIN. MAY NEED TO
CONSIDER SHORT FUSED BLIZZARD WARNING IF THIS SNOW SQUALL
MATERIALIZES THIS AFTERNOON OVER CENTRAL TO SOUTHWEST IOWA.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
ISSUED AT 425 AM CST SUN JAN 26 2014

MUCH OF THE ACTION IN THE FORECAST IS EARLY IN THE PERIOD.
PARAMETERS STILL FAVORABLE OVER THE FAR SOUTH AS AN ARCTIC
BOUNDARY SURGES SOUTH THROUGH THE REMAINDER OF THE AREA. THE
PRESSURE GRADIENT ALONG THE BOUNDARY IS EXTREMELY INTENSE AND NEAR
90 UBARS/KM FOLLOWED BY TREMENDOUS PRESSURE RISES OF NEARLY 22
MB/6 HRS. THE ENTIRE EVENT IS SIMILAR TO FEB 2013 CONVECTIVE LINE
THAT PASSED THROUGH THE STATE WITH A THUNDERSNOW SQUALL LINE AND
WIND GUSTS TO 65 MPH. THE POTENTIAL WILL REMAIN THROUGH EARLY
EVENING WITH MIXED LAYER WINDS APPROACHING 60 KTS. AN ADDITIONAL
ONE INCH OF SNOW REMAINS POSSIBLE NEAR ANY SNOW SQUALLS. HAVE
EXPANDED THE HIGH WIND WARNING SOUTH AND WEST TO THE MISSOURI
BORDER TO INCLUDE ALL BUT THE FAR SOUTHEAST. QUITE CONCERNED THAT
THE CURRENT HIGH WIND WARNING LINES UP WELL WITH CONVECTIVE SNOW
POTENTIAL THIS AFTERNOON AND INTO THE EVENING. THE BEST PRODUCT
WOULD BE A BLIZZARD WATCH IN ADDITION TO THE HIGH WIND WARNING TO
CATCH EVERYONES ATTENTION ABOUT THE POTENTIAL. TRAVEL CONDITIONS
WOULD DETERIORATE RAPIDLY AND NEARLY INSTANTLY IF THIS DOES OCCUR.
WILL CONTINUE TO EVALUATE OPTIONS THIS MORNING.

VERY COLD ARCTIC TEMPERATURES FOLLOW TONIGHT AND WILL BE OVER THE
STATE THROUGH AT LEAST TUESDAY. HAVE ISSUED A WIND CHILL WARNING
OVER THE NORTH THROUGH NOON TUESDAY AND A WIND CHILL ADVISORY
THROUGH NOON MONDAY...EACH BEGINNING AT MIDNIGHT TONIGHT. THE
ARCTIC HIGH PRESSURE DROPS SOUTHEAST TUESDAY NIGHT AND WEDNESDAY
BRINGING RETURN FLOW BACK TO IOWA. THE REMAINDER OF THE WEEK
FEATURES THE HUDSON BAY LOW ROTATING NORTHEAST AND WEAK NORTHWEST
FLOW...GENERALLY ORIGINATING FROM CANADA. THIS WILL KEEP MUCH OF
THE PERIOD BELOW SEASONAL VALUES WITH A FEW LOW CHANCES AT LIGHT
SNOW.

&&

.AVIATION...26/18Z
ISSUED AT 1129 AM CST SUN JAN 26 2014

ARCTIC COLD FRONT NEAR A KMSP-KFSD LINE WILL MOVE TO SRN IA BY
00Z. VERY STRONG NWLY WINDS BEHIND THE FRONT WITH A BAND OF IFR TO
LIFR SNOW INVOF THE COLD FRONT. NERN TAFS WILL REMAIN MVFR IN
BLOWING SNOW INTO THE EVE...SWRN TAFS WILL RETURN TO VFR. WIND
WILL DIMINISH SLOWLY OVERNIGHT WITH CLEARING SKIES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-
CRAWFORD-DALLAS-DECATUR-GREENE-GUTHRIE-LUCAS-MADISON-MAHASKA-
MARION-POLK-RINGGOLD-TAYLOR-UNION-WARREN.

WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST MONDAY FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MONROE-POLK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY FOR
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-
FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-
MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR JASPER-MARSHALL-POWESHIEK-STORY-TAMA.

BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR BLACK HAWK-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR
APPANOOSE-DAVIS-MONROE-WAPELLO-WAYNE.

HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR CALHOUN-
POCAHONTAS-SAC.

&&

SHORT TERM...DONAVON
LONG TERM...DONAVON
AVIATION...MS JAN 14
Hazardous weather outlook, Jan 26, 5:14 AM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
514 AM CST SUN JAN 26 2014

IAZ004>007-015>017-024>028-035>039-048>050-061-062-271115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-
514 AM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA SUNDAY THROUGH
SUNDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

WIND GUSTS TO 60 MPH ARE POSSIBLE IN ADDITION TO BLIZZARD
CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE AREA
TONIGHT THROUGH TUESDAY. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF
SNOWFALL AND ADVERSE WINTER CONDITIONS ARE ALWAYS APPRECIATED AND
ENCOURAGED.

IAZ023-033-034-044>047-057>060-070>075-081>084-092>094-271115-
POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-
GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
514 AM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE AREA THIS AFTERNOON AND
EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THE AREA IS BEING MONITORED FOR THE POTENTIAL FOR SNOW SQUALLS TO
DEVELOP THIS AFTERNOON AND EARLY EVENING. TRAVEL CONDITIONS WOULD
RAPIDLY DETERIORATE IN SNOW AND BLOWING SNOW SHOULD THIS AREA OF
CONVECTION MATERIALIZE. SIGNIFICANT WIND GUSTS TO 65 MPH MAY OCCUR
THIS AFTERNOON AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL WARNING AND ADVISORIES ARE IN EFFECT FOR THE AREA
TONIGHT THROUGH TUESDAY. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER WIND GUST REPORTS
ARE ENCOURAGED.

IAZ085-086-095>097-271115-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
514 AM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FOR SUNDAY AFTERNOON AND EVENING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND CHILL ADVISORY IS IN EFFECT FOR TONIGHT THROUGH NOON
MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 26, 10:16 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 AM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             PARKERSBURG             42.57N 92.78W
01/26/2014  M1.5 INCH        BUTLER             IA   CO-OP OBSERVER

            0.11 INCHES LIQUID EQUIVALENT

&&
Local storm report, Jan 26, 11:57 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             7 NW PARKERSBURG        42.65N 92.88W
01/26/2014  M2.0 INCH        BUTLER             IA   CO-OP OBSERVER

&&
Local storm report, Jan 26, 11:58 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             MASON CITY              43.15N 93.20W
01/26/2014  M2.0 INCH        CERRO GORDO        IA   CO-OP OBSERVER

0700 AM     SNOW             HAMPTON                 42.74N 93.20W
01/26/2014  M0.9 INCH        FRANKLIN           IA   CO-OP OBSERVER

0700 AM     SNOW             TRIPOLI                 42.81N 92.26W
01/26/2014  M2.5 INCH        BREMER             IA   CO-OP OBSERVER

0700 AM     SNOW             NORTHWOOD               43.44N 93.22W
01/26/2014  M3.8 INCH        WORTH              IA   CO-OP OBSERVER

0800 AM     SNOW             FOREST CITY             43.26N 93.64W
01/26/2014  E3.0 INCH        HANCOCK            IA   CO-OP OBSERVER

            0.15 INCHES LIQUID EQUIVALENT

0800 AM     SNOW             PARKERSBURG             42.57N 92.78W
01/26/2014  M1.5 INCH        BUTLER             IA   CO-OP OBSERVER

            0.11 INCHES LIQUID EQUIVALENT

0800 AM     SNOW             7 NW PARKERSBURG        42.65N 92.88W
01/26/2014  M2.0 INCH        BUTLER             IA   CO-OP OBSERVER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 high wind. Local standard time, as filed.

High Wind, Pocahontas

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Pocahontas forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Sac

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Sac forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Calhoun forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Webster

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Webster forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Crawford

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Crawford forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$25,000
Reported by
AWOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

High Wind, Carroll

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Carroll forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Greene

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Greene forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

High Wind, Boone

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Boone forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Story

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Story forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Marshall

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Marshall forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Tama

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Tama forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

High Wind, Audubon

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Audubon forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

High Wind, Guthrie

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Guthrie forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

High Wind, Dallas

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Dallas forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

High Wind, Polk

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Polk forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

High Wind, Jasper

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Jasper forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$25,000
Reported by
Mesonet
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

High Wind, Poweshiek

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Poweshiek forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

High Wind, Cass

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Cass forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

High Wind, Adair

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Adair forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

High Wind, Madison

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

High Wind, Warren

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

High Wind, Marion

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Marion forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$25,000
Reported by
Mesonet
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

High Wind, Mahaska

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Mahaska forecast zone
Measured
40 kt (46 mph) measured sustained
Property damage
$25,000
Reported by
AWOS
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

High Wind, Adams

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Adams forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

High Wind, Union

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Union forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

High Wind, Clarke

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Clarke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

High Wind, Lucas

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Lucas forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

High Wind, Monroe

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

High Wind, Wapello

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Wapello forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

High Wind, Taylor

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Taylor forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

High Wind, Ringgold

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Ringgold forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

High Wind, Decatur

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Decatur forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$25,000
Reported by
ASOS
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

High Wind, Wayne

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Wayne forecast zone
Measured
37 kt (43 mph) estimated sustained
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

High Wind, Appanoose

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Appanoose forecast zone
Measured
37 kt (43 mph) estimated sustained
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

High Wind, Davis

When
January 26, 3:00 PM CST to 10:00 PM CST
Where
Davis forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484757, 484758, 484759, 484760, 484761, 484762, 484763, 484764, 484765, 484766, 484767, 484768, 484769, 484770, 484771, 484772, 484773, 484774, 484775, 484777, 484778, 484780, 484781, 484782, 484783, 484784, 484785, 484786, 484788, 494736, 494737, 494738, 494739, 494740, 494741.